Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Acute Pyrogenic Reaction in Illicit Drug Users

Acute Pyrogenic Reaction in Illicit Drug Users Abstract To the Editor. —Fever or an acute pyrogenic reaction has been described in reviews of illicit drug use.1,2 The reaction quickly follows intravenous injection of a street drug and often is associated with leukocytosis. Presumably, these are caused by toxic substances in the injected material, although both fever and leukocytosis also can be seen as part of a heroin overdose.1 Patients and Methods. —Inpatient hospital records of 266 patients whose conditions were identified by final hospital diagnoses as a notable medical problemand a history of illicit drug use were reviewed. The drug use was generally confirmed by positive urine test results. Six cases of so-called endotoxemia or pyrogenic reaction were identified in our population. The Table lists the salient features. Five of six patients were alert; all were conscious. The low BP seen in three patients may have been a physiologic response to the injected drug.2 Signs of narcotic overdose, eg, References 1. Louria DB, Hensle T, Rose J: The major medical complications of heroin addiction. Ann Intern Med 1967;67:1-22.Crossref 2. Stimmel B: Medical Complications in Heroin Dependency . New York, Stratton Intercontinental Medical Book Corp, 1975. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Acute Pyrogenic Reaction in Illicit Drug Users

Loading next page...
 
/lp/american-medical-association/acute-pyrogenic-reaction-in-illicit-drug-users-AYijg3nUFR
Publisher
American Medical Association
Copyright
Copyright © 1982 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.1982.00340210181041
Publisher site
See Article on Publisher Site

Abstract

Abstract To the Editor. —Fever or an acute pyrogenic reaction has been described in reviews of illicit drug use.1,2 The reaction quickly follows intravenous injection of a street drug and often is associated with leukocytosis. Presumably, these are caused by toxic substances in the injected material, although both fever and leukocytosis also can be seen as part of a heroin overdose.1 Patients and Methods. —Inpatient hospital records of 266 patients whose conditions were identified by final hospital diagnoses as a notable medical problemand a history of illicit drug use were reviewed. The drug use was generally confirmed by positive urine test results. Six cases of so-called endotoxemia or pyrogenic reaction were identified in our population. The Table lists the salient features. Five of six patients were alert; all were conscious. The low BP seen in three patients may have been a physiologic response to the injected drug.2 Signs of narcotic overdose, eg, References 1. Louria DB, Hensle T, Rose J: The major medical complications of heroin addiction. Ann Intern Med 1967;67:1-22.Crossref 2. Stimmel B: Medical Complications in Heroin Dependency . New York, Stratton Intercontinental Medical Book Corp, 1975.

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Aug 1, 1982

References